Alert archive / Arizona / Flash Flood Warnings in 2015

Flash Flood Warning 165, NWS Las Vegas, NV

October 20, 2015Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Oct 20, 2015, 8:08 AM MST for Mohave County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 20, 2015, 8:08 AM MST (15:08 UTC)
Expired
Oct 20, 2015, 11:00 AM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

What was reported inside it

TimeReportWhereRemark
Oct 20, 8:45 AM MSTFLASH FLOOD12 S Wikieup, AZMOHAVE COUNTY ROADS DEPARTMENT REPORTED SIGNAL ROAD WAS CLOSED FROM US 93 TO ALAMO ROAD AT 347 PM MST ON OCTOBER 20 BECAUSE OF FLOODING. TIME OF INITIAL FLOODING ESTIMATED USING RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 3.1 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2015-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 329 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2015-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
329 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
761 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

742 
WGUS55 KVEF 201508
FFWVEF
AZC015-201800-
/O.NEW.KVEF.FF.W.0165.151020T1508Z-151020T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
808 AM MST TUE OCT 20 2015

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN MOHAVE COUNTY IN NORTHWESTERN ARIZONA...

* UNTIL 1100 AM MST
    
* AT 806 AM MST...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN OVER BURRO CREEK CAMPGROUND. THERE IS LITTLE MOVEMENT 
  WITH THE THUNDERSTORM. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... BURRO 
  CREEK CAMPGROUND. HIGHWAY 93 FROM MILE MARKER 132 THROUGH MILE 
  MARKER 145. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED ON ROADS...IN NORMALLY DRY WASHES AND LOW
LYING AREAS. NEVER TRY TO CROSS A FLOODED ROAD OR ENTER A FLOOD
CHANNEL. TURN AROUND...DONT DROWN! REPORT FLOODING TO THE LAS VEGAS
NATIONAL WEATHER SERVICE VIA FACEBOOK OR TWITTER.

&&

LAT...LON 3464 11359 3465 11333 3432 11333 3430 11335
      3429 11339 3430 11340 3429 11342 3430 11343
      3430 11345 3431 11354 3429 11356

$$

CZYZYK
3 follow-up statements
748 
WGUS75 KVEF 201631
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
931 AM MST TUE OCT 20 2015

AZC015-201800-
/O.CON.KVEF.FF.W.0165.000000T0000Z-151020T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
931 AM MST TUE OCT 20 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 AM MST FOR
SOUTHERN MOHAVE COUNTY...

AT 920 AM MST...DOPPLER RADAR INDICATED RAINFALL ESTIMATES OF ONE TO 
TWO INCHES OF RAIN SINCE 7 AM. HEAVY RAIN CONTINUES NEAR THE 
MOHAVE...YAVAPAI COUNTY LINE. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...BURRO CREEK 
CAMPGROUND. HIGHWAY 93 BETWEEN MILE MARKER 132 AND THE 
MOHAVE...YAVAPAI COUNTY LINE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED ON ROADS...IN NORMALLY DRY WASHES AND LOW
LYING AREAS. NEVER TRY TO CROSS A FLOODED ROAD OR ENTER A FLOOD
CHANNEL. TURN AROUND...DONT DROWN! REPORT FLOODING TO THE LAS VEGAS
NATIONAL WEATHER SERVICE VIA FACEBOOK OR TWITTER.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3464 11359 3465 11333 3432 11333 3430 11335
      3429 11339 3430 11340 3429 11342 3430 11343
      3430 11345 3431 11354 3429 11356

$$

CZYZYK
165 
WGUS75 KVEF 201723
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1023 AM MST TUE OCT 20 2015

AZC015-201800-
/O.CON.KVEF.FF.W.0165.000000T0000Z-151020T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
1023 AM MST TUE OCT 20 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 AM MST FOR
SOUTHERN MOHAVE COUNTY...

AT 1020 AM MST...DOPPLER RADAR INDICATED THE HEAVY RAINFALL HAS 
DIMINISHED ACROSS SOUTHEAST MOHAVE COUNTY. HOWEVER...EXCESS RUNOFF 
WILL CONTINUE TO POSE A THREAT ACROSS THE WARNED AREA.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... BURRO CREEK 
CAMPGROUND. HIGHWAY 93 FROM MILE MARKER 132 TO THE MOHAVE...YAVAPAI 
COUNTY LINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED ON ROADS...IN NORMALLY DRY WASHES AND LOW
LYING AREAS. NEVER TRY TO CROSS A FLOODED ROAD OR ENTER A FLOOD
CHANNEL. TURN AROUND...DONT DROWN! REPORT FLOODING TO THE LAS VEGAS
NATIONAL WEATHER SERVICE VIA FACEBOOK OR TWITTER.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3464 11359 3465 11333 3432 11333 3430 11335
      3429 11339 3430 11340 3429 11342 3430 11343
      3430 11345 3431 11354 3429 11356

$$

CZYZYK
292 
WGUS75 KVEF 201752
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1052 AM MST TUE OCT 20 2015

AZC015-201800-
/O.EXP.KVEF.FF.W.0165.000000T0000Z-151020T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
1052 AM MST TUE OCT 20 2015

...THE FLASH FLOOD WARNING FOR SOUTHERN MOHAVE COUNTY WILL EXPIRE AT
1100 AM MST...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO 
POSE A THREAT. THE FLASH FLOOD WARNING FOR SOUTHERN MOHAVE COUNTY 
WILL BE ALLOWED TO EXPIRE AT 11 AM. RUNOFF FROM THE EARLIER STORMS 
WILL KEEP AREA WASHES RUNNING FOR THE NEXT FEW HOURS. 

LAT...LON 3464 11359 3465 11333 3432 11333 3430 11335
      3429 11339 3430 11340 3429 11342 3430 11343
      3430 11345 3431 11354 3429 11356

$$

CZYZYK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Oct 20, 8:00 AM MST, 8 minutes earlier.

Area forecast discussion, Oct 20, 8:00 AM MST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
800 AM PDT TUE OCT 20 2015

.SYNOPSIS...A LOW PRESSURE SYSTEM WILL BECOME CENTERED NEAR YUMA
ARIZONA TODAY AND BRING SHOWERS AND ISOLATED THUNDERSTORMS THROUGH
THE MIDDLE OF THE WEEK...MAINLY TO NORTHWEST ARIZONA AND NEARBY
AREAS OF SOUTHEAST NEVADA AND CALIFORNIA. SLIGHTLY BELOW NORMAL
TEMPERATURES CAN BE EXPECTED THIS WEEK ALONG WITH NORTH BREEZES
TUESDAY AND WEDNESDAY.
&&

.UPDATE...QUICK UPDATE TO ADJUST POPS, WEATHER, SKY COVER, AND QPF,
MAINLY TO ACCOUNT FOR THE ONGOING LINE OF THUNDERSTORMS ACROSS
SOUTHEAST MOHAVE COUNTY, NEAR WIKIEUP. THE REST OF THE FORECAST FOR
TODAY LOOKS GOOD, ACCORDING TO THE LATEST GUIDANCE.
&&

.PREVIOUS DISCUSSION...
232 AM PDT TUE OCT 20 2015

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT.

NOW...A VIGOROUS SHORTWAVE HAS ROUNDED THE BASE OF THE LONGWAVE
TROUGH DRAPED ACROSS THE WESTERN CONUS. THIS HAS RESULTED IN AN AREA
OF UPWARD FORCING AND CONVECTION ACROSS WESTERN ARIZONA. DISCRETE
SUPERCELLS WERE NOTED OVER YAVAPAI COUNTY BETWEEN 06Z-07Z WHICH THEN
MOVED INTO SOUTHEASTERN MOHAVE COUNTY WHERE THEY WEAKENED DUE TO
LIMITED INSTABILITY. STILL...MODERATE CONVECTION CONTINUE ACROSS THE
EASTERN HALF OF THE COUNTY.

TODAY...LAST SEVERAL RUNS OF THE HRRR HAVE INDICATED THE
DEVELOPMENT OF AN AREA OF SHOWERS WITH EMBEDDED STORMS OR EVEN A
MESOSCALE CONVECTIVE VORTEX (MCV) OVER SOUTHERN MOHAVE COUNTY
BETWEEN 12Z-15Z THIS MORNING. THIS ACTIVITY IS THEN FORECAST TO MOVE
NORTH-NORTHWEST THROUGH MID-DAY BEFORE WEAKENING. THIS WOULD THEN BE
FOLLOWED BY THE DEVELOPMENT OF DIURNALLY DRIVEN STORMS ALONG AND
SOUTH OF THE I-15 CORRIDOR. YESTERDAY'S GUIDANCE INDICATED THE
POTENTIAL FOR A PUSH OF COLD POOL DRIVEN CONVECTION WESTWARD OUT OF
MOHAVE COUNTY THIS EVENING...HOWEVER THE MOST RECENT GUIDANCE HAS
BACKED OFF ON THAT IDEA...DISSIPATING CONVECTION AFTER SUNSET. HAVE
HELD ON TO A SLIGHT CHANCE OF CONVECTION OVERNIGHT FROM LAS VEGAS
EAST...BUT COVERAGE IS EXPECTED TO BE VERY ISOLATED. OUTSIDE OF
CONVECTION...GUSTY NORTH WINDS ARE EXPECTED FROM THE COLORADO RIVER
VALLEY WEST IN THE AS ANOTHER AS SHORTWAVES REINFORCE THE GRADIENT
ACROSS THE REGION.

WEDNESDAY...CONVECTION IS EXPECTED TO BECOME CONFINED TO MOHAVE
COUNTY...AND WILL LARGELY BE DIURNALLY DRIVEN DURING THE AFTERNOON.
GUSTY NORTH WINDS WILL CONTINUE FOR MOST AREAS IN THE FORECAST AREA.

THURSDAY...CONVECTION CHANCES CONTINUE TO DECREASE...AND WILL BE
LIMITED TO NORTHERN MOHAVE AND EASTERN LINCOLN COUNTIES. WINDS
EXPECTED TO DIMINISH BY THURSDAY.

TEMPERATURES WILL REMAIN SLIGHTLY BELOW NORMAL...BUT WITH A SLOW
WARMING TREND THROUGH THE SHORT TERM PERIOD.

.LONG TERM...FRIDAY THROUGH MONDAY.

DRY CONDITIONS WITH NORTHWEST TO QUASI-ZONAL FLOW ARE EXPECTED
ACROSS THE AREA THROUGH THE MAJORITY OF THE LONG TERM PERIOD.
EMBEDDED SHORTWAVES WILL BRING OCCASIONALLY BREEZY CONDITIONS TO THE
REGION THROUGH THE WEEKEND. TEMPERATURES WILL REMAIN NEAR TO
SLIGHTLY BELOW NORMAL.
&&

.AVIATION...FOR MCCARRAN...LIGHT AND VARIABLE WINDS WILL BEGIN TO
FAVOR A NORTHWEST AND THEN NORTH DIRECTION THROUGH THE MORNING HOURS
AS SPEEDS INCREASE TO AROUND 8-12 KTS. OCCASIONAL GUSTS WILL BE
POSSIBLE. SLIGHT CHANCE OF SHRA OR POSSIBLY AND ISOLATED TS THIS
AFTERNOON/EVENING...HOWEVER CHANCES ARE TOO LOW TO MENTION IN THE
12Z TAF. CIGS GENERALLY EXPECTED TO REMAIN AOA 8K FEET. WINDS ARE
EXPECTED TO CONTINUE TO FAVOR A NORTHERLY DIRECTION THROUGH
WEDNESDAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SHRA/TSRA THIS MORNING OVER MOHAVE COUNTY. EXPECT AT
LEAST SHRA AND POSSIBLY TS ACTIVITY TO SPREAD NORTH AND
EAST...THROUGH THE MORNING. DRY CONDITIONS EXPECTED WEST OF A LINE
FROM KELY-KDRA-KNXP LINE. WINDS EXPECTED TO FAVOR A NORTH DIRECTION
ACROSS MOST OF THE REGION TODAY...WITH SPEEDS 10-20 KTS AND GUSTS
20-30 KTS. SHRA/TSRA ACTIVITY WILL BE CONFINED MAINLY TO MOHAVE
COUNTY WEDNESDAY...GUSTY NORTH WINDS WILL CONTINUE.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS NOT EXPECTED
TODAY. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ACCORDING TO
STANDARD OPERATING PROCEDURES.
&&

UPDATE...PADDOCK
PREV DISCUSSION...WOLCOTT

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

In the hours before

Local storm report, Oct 20, 3:04 AM MST, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
304 AM PDT TUE OCT 20 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     FLASH FLOOD      3 SW TEMPLE BAR         36.00N 114.36W
10/18/2015                   MOHAVE             AZ   NEWSPAPER

            TEMPLE BAR ACCESS ROAD TEMPORARILY CLOSED
            BECAUSE OF FLOODING. REPORT VIA MOHAVE
            VALLEY DAILY NEWS. TIME ESTIMATED BASED ON
            RADAR.

&&

CMS
Local storm report, Oct 20, 3:32 AM MST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
332 AM PDT TUE OCT 20 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLASH FLOOD      4 NNW LAUGHLIN          35.22N 114.61W
10/18/2015                   CLARK              NV   NEWSPAPER

            NEVADA TELEPHONE COVE ROAD WAS CLOSED
            BECAUSE OF FLOODING. DAMAGE WAS REPORTED IN
            THE CHRISTMAS TREE PASS BACKCOUNTRY AREA.
            REPORT VIA MOHAVE VALLEY DAILY NEWS. TIME
            ESTIMATED BASED ON RADAR.

&&

CMS
Local storm report, Oct 20, 4:45 AM MST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
445 AM PDT TUE OCT 20 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      2 ESE WILLOW BEACH      35.86N 114.63W
10/18/2015                   MOHAVE             AZ   NEWSPAPER

            WILLOW BEACH ROAD AND COTTONWOOD ROAD WEST
            OF US 93 CLOSED BECAUSE OF FLOODING. REPORT
            RECEIVED VIA MOHAVE VALLEY DAILY NEWS. TIME
            ESTIMATED BASED ON RADAR.

&&

CMS
Local storm report, Oct 20, 5:15 AM MST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
515 AM PDT TUE OCT 20 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     FLASH FLOOD      14 WNW VALLEY OF FIRE ST36.50N 114.76W
10/18/2015                   CLARK              NV   NEWSPAPER

            VALLEY OF FIRE HIGHWAY AND EXIT 73 ON I-15
            CLOSED DUE TO FLOODING. REPORT VIA MESQUITE
            LOCAL NEWS.

&&

CMS
Local storm report, Oct 20, 6:12 AM MST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
612 AM PDT TUE OCT 20 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     HAIL             LOGANDALE               36.59N 114.48W
10/18/2015  E1.25 INCH       CLARK              NV   PUBLIC

            PHOTO OF HAIL QUARTER TO HALF DOLLAR SIZE
            POSTED ON SOCIAL MEDIA.

&&

CMS/CM
Local storm report, Oct 20, 6:17 AM MST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LAS VEGAS NV
617 AM PDT TUE OCT 20 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     FLASH FLOOD      14 WNW VALLEY OF FIRE ST36.50N 114.76W
10/18/2015                   CLARK              NV   NEWSPAPER

            VALLEY OF FIRE HIGHWAY AND EXIT 75 ON I-15
            CLOSED DUE TO FLOODING. REPORT VIA MESQUITE
            LOCAL NEWS. CORRECTED EXIT NUMBER.

&&

CMS

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 19, 11:20 PM MSTSevere Thunderstorm WarningVEFMohave55 min
Oct 20, 7:22 AM MSTSevere Thunderstorm WarningVEFMohave23 min
Oct 20, 1:46 PM MSTFlash Flood WarningVEFMohave3 hr
Oct 20, 2:15 PM MSTFlash Flood WarningVEFMohave3 hr
Oct 20, 2:43 PM MSTAreal Flood AdvisoryVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.